Heavy Rain, Worth
- When
- August 26, 5:35 AM CST to August 27, 5:35 AM CST
- Where
- Worth County, 0.69 mi S of Fertile
- Reported by
- Mesonet
- Coordinates
- 43.260, -93.430
A 24 hour rainfall of 3.47 inches.
Scattered convection persisted trough the afternoon within an area of warm air advection before becoming more organized in the evening, resulting in a few severe wind gusts in west central Iowa. Later in the evening convection that had been across the northern plains through the day spread into northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Scattered convection persisted trough the afternoon within an area of warm air advection before becoming more organized in the evening, resulting in a few severe wind gusts in west central Iowa. Later in the evening convection that had been across the northern plains through the day spread into northern Iowa. When this convection interacted with the strongly unstable airmass across Iowa and outflow boundaries from earlier evening convection it organized into a convective line, producing wind gusts and hail across northern Iowa. The motion of the line resulted in training thunderstorms and some areas received six to seven inches of rain. This rain fell of areas of persistent drought so while amounts were heavy there were no reports of flooding in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 5:35 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 635 AM CDT Thu Aug 26 2021 .DISCUSSION.../Today through Wednesday/ Issued at 422 AM CDT Thu Aug 26 2021 Forecast highlights: -Multifaceted forecast over the next 24-36 hours with respect to severe weather, heavy rain and heat. -Unsettled weather persists into next week as Iowa remains on the southern end of the westerlies. Subsidence has passed across the state overnight with a break in convective activity. However, warm advection and moisture advection have been on the increase during the early morning hours with expanding clouds in northern Iowa. Farther south, clear skies and some radiational cooling have led to the development of patchy fog. Meanwhile, convection has expanded in central Nebraska in an area of deeper moisture convergence. This convection has remained elevated and is following the mean flow. Should it maintain, current advection would bring it into the northern forecast area around 9 am with locally heavy rainfall and some gusty winds. Of course, it may also alter subsequent convection and thus begins the uncertainty within the forecast. Models remains somewhat consistent on continued warm/moisture advection today statewide as southeast surface winds increase. With dewpoints reaching well into the 70s and temperatures approaching/exceeding 90, instability values are expected to climb in excess of 3000 J/KG by this afternoon across much of the state. Various CAM solution and even larger scale models maintain current convection in the Dakotas and begin to slide it southeast along instability gradient today. This convection eventually encounters this increasingly unstable airmass and with sufficient bulk shear (35-45kts) should organize into a forward propagating system. Widespread damaging winds are the obvious danger with this system with hail and tornadoes a less common threat. The highlighted Enhanced Risk in northern Iowa seems reasonable at this point given system moving into the area as peak heating approaches. Of course, the aforementioned morning convection may alter overall evolution of the afternoon/evening storms depending on its own development and advection and this will need close monitoring through the morning hours. A strong signal for heavy rain has persisted in northern Iowa for the past several runs as well. WPC has highlighted much of Iowa north of I80 for this potential as PWATs approach 2.00" and strong moisture transport feed the storms today into tonight. QPF has generally ranged from 2-4" near the highway 20 corridor with locally higher amounts. There has been some rainfall in this area over the past week which is gradually priming the pump. However, crops are mature and streamflows are still generally low, therefore the overall flash flood threat remains somewhat difficult to determine. Should storms stall over an urban area, then flash flooding becomes much more likely, but many rural areas can handle large amounts of rainfall at this point. However, should a widespread 2-4" occur, this would certainly help to prime the pump for any subsequent rainfall on Friday or Saturday. Convection is also expected into Friday with a Slight Risk remaining over the state. However, much of the evolution of the risk on Friday will be determined by the end state of the storms from later today into tonight. Also need to touch on the heat over the next few days...with the previously mentioned highs in the low 90s and very moist dewpoints, heat index values climb to over 105 this afternoon in the south. Therefore, a Heat Advisory has been issued for this area. The threat will also persist into Friday in the same areas but with low confidence in convective placement, this headline decision will be made in later forecast cycles. Active weather persist into the weekend with decent heat potential on Saturday prior to a frontal boundary entering the state. The front brings increasing convective potential night across the state into early Sunday with some break expected in the action later Sunday into early Monday. However, right back into warm advection and theta-e advection by later Monday/Monday night with the threat of convection returning. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 635 AM CDT Thu Aug 26 2021 Difficult aviation forecast with periods of convection across Iowa. VFR conditions will be punctuated by MVFR and IFR conditions in and around thunderstorms both today into tonight although MVFR ceilings may become more common tonight in northern Iowa with widespread precipitation. Surface winds will begin light and increase from the southeast with time. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM CDT this evening for IAZ057>060-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 309 AM CDT Thu Aug 26 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances ramp up by later this afternoon into tonight, mainly over northern into central Iowa. Storms will have the potential to be strong to severe capable of producing damaging wind gusts. Locally heavy rainfall is also a concern, but any flash flooding threat should be mostly confined to urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
14 heavy rain, 5 thunderstorm wind, 2 hail. Local standard time, as filed.
A 24 hour rainfall of 3.47 inches.
A 24 hour rainfall of 2.19 inches.
A 24 hour rainfall of 3.55 inches.
A 24 hour rainfall of 2.26 inches.
A 24 hour rainfall of 5.25 inches.
A 24 hour rainfall of 3.45 inches.
A 24 hour rainfall of 2.22 inches.
A 24 hour rainfall of 2.84 inches.
A 24 hour rainfall of 2.04 inches.
A 24 hour rainfall of 7.00 inches.
A 24 hour rainfall of 6.50 inches.
A 24 hour rainfall of 3.55 inches.
A 24 hour rainfall of 6.60 inches.
Storm total rainfall of 2.13 inches.
Gust measured via personal weather station.
Small tree limbs down. Gust measured by personal weather station. Time estimated via radar.
Storm chaser reports trees down and damage to outbuildings. Time estimated via radar.
KICD reported nickel sized hail.
Large trees down. Delayed report, time estimated via radar.
Large trees down. Delayed report, time estimated via radar.
Public report of quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978859, 978860, 978861, 978862, 978863, 978864, 978865, 978866, 978867, 978868, 978869, 978870, 978872, 978854, 978851, 978852, 978853, 978855, 978856, 978857, 978858.